Simulation of density-driven flow in fractured porous media

A. Grillo*, Dmitry Logashenko, S. Stichel, G. Wittum

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

36 Scopus citations


We study density-driven flow in a fractured porous medium in which the fractures are represented as manifolds of reduced dimensionality. Fractures are assumed to be thin regions of space filled with a porous material whose properties differ from those of the porous medium enclosing them. The interfaces separating the fractures from the embedding medium are assumed to be ideal. We consider two approaches: (i) the fractures have the same dimension, d, as the embedding medium and are said to be d-dimensional; (ii) the fractures are considered as (d-1)-dimensional manifolds, and the equations of density-driven flow are found by averaging the d-dimensional laws over the fracture width. We show that the second approach is a valid alternative to the first one. For this purpose, we perform numerical experiments using finite-volume discretization for both approaches. The results obtained by the two methods are in good agreement with each other.

Original languageEnglish (US)
Pages (from-to)1494-1507
Number of pages14
JournalAdvances in Water Resources
Issue number12
StatePublished - Dec 2010
Externally publishedYes


  • Density driven flow
  • Finite volume discretization
  • Fracture
  • Porous medium

ASJC Scopus subject areas

  • Water Science and Technology


Dive into the research topics of 'Simulation of density-driven flow in fractured porous media'. Together they form a unique fingerprint.

Cite this